High Wind, Hamilton
- When
- March 28, 9:35 AM CST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Observed at 8 S Coolidge.
Yet another strong cold front swept across the region producing very strong winds.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Yet another strong cold front swept across the region producing very strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 28, 4:40 AM CST, 4 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 540 AM CDT Sat Mar 28 2020 ...Updated aviation discussion ... .SHORT TERM...(Today and tonight) Issued at 410 AM CDT Sat Mar 28 2020 A strong upper level trough was moving out over the central High Plains early this morning and was starting to close off per indications from the latest water vapor imagery. At the surface, low pressure had moved out of southeast Colorado and was tracking across southern parts of the forecast area along the old frontal boundary. Low stratus continues to hang tough to the north of the front and areas of dense fog were also developing. This will likely warrant another Dense Fog Advisory through sunrise. Short term models show the fog dissipating fairly quickly from west to east by then. Through the rest of this morning, the surface low will deepen as it tracks to the northeast toward eastern Nebraska. A strong pressure gradient will develop across western Kansas today behind the low. Westerly winds will be increasing across all of western and central Kansas after sunrise and then continue to increase as they slowly swing around to the northwest through this afternoon. The strong winds will be the most significant impact today and are expected to increase to around 25 to 35 mph with gusts into the 40 to 50 mph range. A few stronger gusts will be possible, especially over central Kansas in the vicinity of Hays, this afternoon. As the upper low moves out, areas of light rain are expected to develop and spread to the east northeast, especially along and north of the Highway 50/56 corridor. This is already handled pretty well in the going forecast but will also include a slight chance for light rain farther south as some of the short term CAMs are suggesting that possibility. Rain chances will be ending from west to east and should be mostly out of central Kansas by this evening. Likewise, winds will diminish by this evening as the surface low continues to move away from the region. Tonight will be clear and cooler. A downslope component to the winds should help keep temperatures from bottoming out too hard but we should still see lows falling into the low to mid 30s. .LONG TERM...(Sunday through Friday) Issued at 410 AM CDT Sat Mar 28 2020 On Sunday, the central Plains will be in between systems. Weak upper level ridging will be in place as todays storm moves into the Great Lakes region and the next system digs into the Desert Southwest. Should be a pleasant day with mostly sunny skies and high temperatures well into the 60s. The next upper trough approaches the central and southern High Plains on Monday. Return low level southerly flow will pull better low level moisture (dewpoints in the upper 40s and low 50s) back into southern and southwest Kansas. Scattered showers and thunderstorms should develop during the afternoon. Instability increases to around 1000 j/kg across western sections of the forecast area, to the east of a dry line. Could be at least a marginal threat for a few strong to severe storms. Otherwise, it looks like a fairly decent rain maker for a good part of the area except for the far west counties. Later in the period, the models show a strong upper system moving southeast across the northern Plains and Midwest with strong west northwesterly flow extending south into the central Plains. This should bring shot of cooler air to the region along with a slight chance for precipitation. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 540 AM CDT Sat Mar 28 2020 Areas of fog will get swept east out of the southwest and central Kansas terminals through the early morning hours. A few areas of very light rain could move into the Garden City and Dodge City terminals during the late morning or early afternoon. IFR to MVFR cigs will linger through much of the day before dissipating from southwest to northeast by mid to late afternoon. Very strong northwest winds will also impact operations at area terminals from mid morning through the remainder of the day. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 33 65 42 / 20 0 0 0 GCK 54 31 64 39 / 30 0 0 0 EHA 56 33 65 38 / 20 0 0 0 LBL 58 31 65 39 / 10 0 0 0 HYS 52 34 65 40 / 50 10 0 0 P28 61 38 68 42 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CDT this morning for KSZ031- 044>046-063>066-076>081. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 450 AM CDT Sat Mar 28 2020 KSZ030-031-043>046-061>066-074>081-084>090-291000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 450 AM CDT Sat Mar 28 2020 /350 AM MDT Sat Mar 28 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Areas of dense fog will exist across portions of central and southwest Kansas early this morning. The fog will be dissipating from west to east and should be mostly gone by around or shortly after sunrise. A Dense Fog Advisory is in effect until 9 am for parts of the area. Gusty northwest winds are expected to develop over all of central and southwest Kansas today. Strongest winds will be over central and parts of west central Kansas where gusts to 50 mph are expected. Day 1 Hazards ------------- * Non-thunderstorm wind: Significant risk * Fire weather: Elevated to Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Another storm system will impact the central High Plains on Monday into Monday night. There will be a marginal risk of severe storms Monday afternoon with quarter size hail being the main threat. Days 2-7 Hazards ---------------- * Sunday - Fire weather: Limited risk * Monday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Fire weather: Limited risk * Wednesday - Fire weather: Elevated risk * Thursday - Fire weather: Limited risk * Friday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 AM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM NON-TSTM WND GST 1 NE JOHNSON CITY 37.58N 101.73W
03/28/2020 M60 MPH STANTON KS PUBLIC
&&
MRThe national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
Observed at 8 S Coolidge.
Observed at 1 NE Johnson.
Observed at 2 NNW Ulysses.
Observed at 4.9 NE Meade.
Observed at 4 NE Hayne.
Observed at the Dodge City airport.
Observed at the Dodge City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884096, 884093, 884094, 884095, 884097, 884098, 884099.